Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 7(1); 2009 > Article
Digitalis-like Toxic Symptoms Occurring after Accidental Nerium indicum Poisoning
Ye-Wan Song, Jung-Hwan Ahn, Chung-Ah Lee, Gi-Woon Kim, Sang-Cheon Choi, Yoon-Seok Jung
Journal of The Korean Society of Clinical Toxicology 2009;7(1):19-22
DOI: https://doi.org/
Published online: June 30, 2009
  • 88 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Emergency Department, Ajou University, School of Medicine
2Emergency Department, Ajou University, School of Medicine
3Emergency Department, Ajou University, School of Medicine
4Emergency Department, Ajou University, School of Medicine
5Emergency Department, Ajou University, School of Medicine
6Emergency Department, Ajou University, School of Medicine

Although Nerium indicum poisoning is a globally rare occurrence, Nerium oleander poisoning is known to occur frequently in the Mediterranean regions. To our knowledge, this is the first reported case of accidental Nerium indicum poisoning in Korea. Its poisoning symptoms and signs are similar to that of digitalis poisoning, because of the presence of cardiac glycosides in Nerium indicum. A 16-year-old boy was admitted to the emergency department four hours prior to the accidental ingestion of Nerium indicum petals. The patient complained of nausea, vomiting, and dizziness. His initial vital signs were stable; laboratory blood test results were within normal levels, except for the blood digoxin level (1.5 ng/dL). An electrocardiogram (ECG) analysis showed normal sinus rhythm, progressive PR prolongation and second-degree Morbiz type I AV block. Conservative treatments including activated charcoal administration were conducted, because toxic symptoms and signs were not severe. The patient was admitted to the intensive care unit for close observation. His ECG was converted to normal rhythm after 1 day and the toxic symptoms and signs were completely resolved after 4 days.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology